User Tools

Site Tools


Sidebar

Home

Poisoning monographs

General background

Teaching outlines

Topic structure

wikitox:3.4.5_control_of_temperature

3.4.5 Control of Temperature

Kent R. Olson, MD

Abnormalities of temperature regulation are common with drug overdose and poisoning, and can have catastrophic consequences.

HYPERTHERMIA

Causes of hyperthermia

Causes include excessive muscle hyperactivity, metabolic overdrive, inhibition of sweating, and exposure to high ambient temperatures. Drugs and poisons may have combined effects involving more than one of these mechanisms:

  • Muscle hyperactivity can be due to agitation, excessive exercise, prolonged or multiple seizures, severe muscle rigidity or myoclonus.
  • Metabolic overactivity can be seen with thyroid hormone excess or agents that uncouple oxidative phosphorylation, such as salicylates or dinitrophenol, leading to inefficient ATP production with resulting generation of excessive heat and lactic acid.
  • Sweating is a physiologic response to elevated body temperature. Evaporation of sweat results in efficient heat transfer to water as it enters the vapor state. Inhibition of sweating, for example by anticholinergic drugs, impairs the ability of the body to lower the body temperature.
  • Exposure to high environmental ambient temperatures can lead to hyperthermia, especially if adaptive mechanisms (such as sweating) or behavioral responses (such as moving to a cooler place) are not operating normally.

Consequences of hyperthermia

Consequences include death and severe brain and other organ system damage. In one retrospective study, one third of patients with severe hyperthermia died and one third suffered neurological injury.

  • Vasodilatation is a physiologic response to hyperthermia that serves to bring blood to the skin surface allowing heat loss by radiation and conduction. However, it can lower the blood pressure, especially in patients who are hypovolemic.
  • Severe hyperthermia, or conditions associated with it such as muscle rigidity or seizures, can cause rhabdomyolysis. Release of potassium (from lysis of muscle cells) into the circulation can cause cardiac conduction disturbances and dysrhythmias. Release of large amounts of myoglobin in the urine can cause acute tubular necrosis and renal failure.
  • Hyperthermia can damage the endothelium, leading to platelet aggregation and a consumptive coagulopathy.

Specific hyperthermia syndromes

  • Malignant hyperthermia, a rare and usually familial abnormality of muscle cell function that can lead to disastrous and uncontrollable muscle contractions in response to certain general anesthetic drugs, including succinylcholine and halothane). Patients have diffuse muscle rigidity, metabolic acidosis, and autonomic instability.
  • Neuroleptic malignant syndrome** (NMS) is associated with use of antipsychotic drugs, especially those with strong dopamine receptor blocking properties It is characterized by muscle rigidity (often described as “lead-pipe” rigidity), cogwheeling, confusion, and autonomic instability. The serum CK level is often elevated.
  • Serotonin syndrome**can occur in patients taking large amounts of serotonin-enhancing drugs such as selective serotonin reuptake inhibitors (SSRIs) or combinations of serotonin-enhancing drugs and monoamine oxidase (MAO) inhibitors. Patients with serotonin syndrome have confusion, delirium, and muscle hyperactivity (especially hyperreflexia and clonus, more so in the lower extremities).
  • Exertional hyperthermia (“heat stroke”) occurs in the setting of excessive muscle activity leading to an imbalance of heat production and heat dissipation. Typically, it involves an otherwise healthy individual who is exercising in a warm environment. However, it can occur in situations where the ambient temperature is not high, as a result of extreme muscle overexertion. Often, victims are under the influence of a drug that impairs their judgment (e.g., a hallucinogen or a stimulant) or interferes with normal heat dissipation mechanisms (e.g., anticholinergic drugs which impair sweating).

Treatment of hyperthermia

  • Rapid cooling is essential to reduce morbidity and mortality. Aim for a return to normal temperature within 45-60 minutes.
  • Seek and treat the underlying cause of hyperthermia. For example, if the patient is agitated give benzodiazepines. For convulsions, use diazepam or other benzodiazepines, and add a full loading dose of phenobarbital if needed.
    • For malignant hyperthermia, give dantrolene (1 mg/kg IV repeated as needed every 5 min to a maximum of 10 mg/kg)
    • For neuroleptic malignant syndrome, consider bromocriptine (2.5-10 mg orally or via nasogastric tube 3-4 times daily)
    • For serotonin syndrome, consider use of cyproheptadine (4 mg orally or via nasogastric tube every hour for 3-4 doses)
  • Cooling techniques:
    • The most effective method to reduce body temperature regardless of the cause is to give a neuromuscular blocker, causing complete muscular paralysis (sedate and intubate the patient if this has not already been done).
    • External cooling: the most efficient method of external cooling involves wetting the skin with tepid water and high-intensity fanning to promote evaporation. Alternately, the patient may be immersed in cold water or covered in ice packs. However, applying cold water or ice to the skin is likely to cause vasoconstriction which impairs heat transfer from the blood to the surface. It may also result in shivering, which increases heat production.
    • IV fluids should be given aggressively as most patients with hyperthermia are relatively hypovolemic, either through volume loss from sweating or because of diffuse vasodilatation. Give at least 1-2 L (15-20 mL/kg) of normal saline initially and give additional fluids as judged from clinical response (e.g., slowing of heart rate, reversal of hypotension) or based on measurement of central venous pressure.

HYPOTHERMIA

Causes of hypothermia

Causes include exposure to cold environment, metabolic hypoactivity, and drugs that reduce metabolic demand or impair thermoregulatory mechanisms.

  • Metabolic hypoactivity may occur with many centrally-acting drugs that impair consciousness, such as benzodiazepines, barbiturates, ethanol, opioids, and other sedative and hypnotic drugs.
  • Drugs that impair the shivering response to cold (e.g., phenothiazines) or cause vasodilatation (e.g., phenothiazines, hydralazine, minoxidil) are also associated with lowered body temperature.
  • Any drug that interferes with the victim’s judgment or ability to escape from a cold environment may put the patient at risk for hypothermia.
  • Medical causes of hypothermia include hypothyroidism, hypoglycemia, and sepsis.

Consequences of hypothermia

Hypothermia is not as immediately life-threatening as hyperthermia. Patients in a hypothermic state usually recover fully after rewarming, as long as they do not have a cardiac arrest or prolonged period of hypoxia.

  • Hypothermia usually lowers the resting blood pressure and heart rate, consistent with reduced metabolic demands on the circulation. Thus, a blood pressure of 80 mm systolic and heart rate of 40/min in a patient with a core temperature of 32 degrees Celsius should not cause alarm.
  • Comatose hypothermic patients often have sluggish or absent reflexes and may appear to be clinically dead, yet can recover fully.
  • Patients with severe hypothermia (core temperature less than 30 degrees Celsius) are at risk for intractable ventricular fibrillation and cardiac arrest. This can occur if the patient is handled roughly or rewarmed too rapidly.

Treatment of hypothermia

Rewarming should be carried out slowly unless the patient is in cardiac arrest, in which case aggressive rewarming is necessary.

  • Ensure a patent airway and provide oxygen and assistant ventilation, if needed.
  • Treat hypoglycemia, if present.
  • Give warmed IV fluids and apply warm blankets. (Note: warm blankets may lead to vasodilatation, which can mobilize cold fluid from the extremities into the central compartment, causing a paradoxical lowering of the body temperature.)
  • If the patient is in cardiac arrest, more aggressive rewarming measures such as warmed gastric or peritoneal cavity lavage, open chest cardiac massage, or partial cardiopulmonary bypass with fluid warming may be needed.
wikitox/3.4.5_control_of_temperature.txt · Last modified: 2018/09/01 09:00 (external edit)